Category: Professional Posters
Angioedema is a phenomenon caused physiologically by the sudden onset of vasodilatory response systems, which in turn increases surface area and permeability of the vasculature and results in severe, asymmetrical influx of fluid into the subcutaneous and submucosal space. Beyond this broad definition, several subtypes of angioedema have been identified and studied over the past decades and include angiotensin-converting enzyme-induced angioedema (ACE-IA) and hereditary angioedema (HAE). Whereas in ACE-IA the conversion of angiotensin I to angiotensin II can increase the circulating concentrations of kallikrein and bradykinin as a byproduct of the medication’s mechanism of action, the activation of kallikrein and bradykinin in HAE is largely due to the intrinsic complement system. This intrinsic complement system, notably the C1 protein, is primarily responsible for HAE-induced attacks.
HAE is a relatively uncommon disease process, however; the clinical and financial implications of diagnosis are extreme. In recent years, C1 inhibitors such as Cinryze® have been prescribed for the prophylaxis of HAE attacks, though the risks associated with these medications are still being quantified. Despite the incidence of thrombosis being described within the package insert, the true actualized risk to patients remains elusive.
An 81-year-old female with a past history of HAE being managed with Cinryze® was brought to the emergency department after being intubated in her home due to severe hypoxia. Upon arrival, it was discovered that the patient had developed a thrombus in her left common iliac artery 6 months prior, which was being managed with clopidogrel and aspirin. Additional pertinent medical history included GERD which was being managed with esomeprazole. The patient rapidly declined and developed a PEA rhythm, for which ACLS was initiated. Bedside ultrasound demonstrated hypokinesis of the right ventricle, leading the medical team to believe a large pulmonary embolus was the precipitating cause of the cardiac arrest. The patient was deemed a non-candidate for fibrinolytics and expired after 28 minutes of active CPR.
In a clinical trial evaluating 146 patients, 5 (3.4%) experienced a significant thrombotic event while on Cinryze® therapy, including: one myocardial infarction, one deep vein thrombosis, one pulmonary embolism, and two cerebrovascular accidents. The hypothesized pathophysiology of clot formation with Cinryze® revolves around the inhibition of fibrinolysis via C1 inhibitor and the subsequent complex formed, which in turn prevents the endogenous antithrombotic tissue plasminogen activator and plasmin from exerting their physiologic function.
While the concomitant therapy of clopidogrel and esomeprazole is a confounding variable in the development of this patient’s pulmonary embolism, the formation of the initial distal clot 6 months prior to the fatal incident, combined with the lethal thrombus that occurred while the patient was being managed with Cinryze®, warrants discussion. Furthermore, an evaluation with the Naranjo algorithm yields a score of 4, indicating that this severe adverse drug event was possible.